Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Heart Disease and Newly HIV Positive - BY
Sep 8, 2000

What affects does HIV Medication have on the vascular system? Are there any Drs. that may be versed in both areas. I'm 48, thanks to my genes I have inherited a circulatory mess. To date I have had one Heart attack which led to a triple bypass in 1988, in 1989 Had angioplasty on my legs. In 1998 had 6 bypasses, and angioplasty on one leg in Jan and the other in July of 1999. We have not a clue as to where i got infected that's not your concern. My current Drs are the head of Cardiology at Sharp Memorial as is my heart surgeon with a world known group. But I NEED to find a group that can coordinate future Medications for the HIV and my vascular system. My Current numbers are in may 1999 CD4 was 790 currently 643 my HDL was 901 and now is 3051. THe only medication currently is Lipitor and aspirin. Thank you for your help.

Response from Dr. Young

Thank you for your question. Your situation is a challenging one, where we must balance the risk of your existing cardiac disease against the risk of progression of HIV disease. Clearly with a high CD4 count, your HIV risk is currently low, and some would argue to follow your immune function and viral load closely without the initiation of HIV therapies, some of which can raise your cholesterol levels significantly. Protease inhibitors, especially dual PIs (as well as efavirenz), can raise LDL and lower HDL cholesterol -- thereby increasing your risk of a heart attack. I would surmise that these drugs would be less favorable for you. Other potent combinations that avoid these drugs include nevirapine-containing therapies as well as triple nucleoside therapies. Unfortunately for you (though fortunate for most), is that HIV and cardiac disease don't occur commonly in the same person. Hence, few doctors are well versed in both. I would suggest a close collaboration between your cardiologist and your HIV physician (preferably one trained in both internal medicine and HIV). Best luck. -BY

Benjamin Young, M.D., Ph.D.



Previous
Fat accumulation (NECK)
Next
Peripheral Neuropathy of both feet

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement